Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 100, NWS Midland/Odessa, TX

June 17, 2013Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2013, 1:37 PM CDT for Brewster County, Pecos County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2013, 1:37 PM CDT (18:37 UTC)
Expired
Jun 17, 2013, 2:30 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:16 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 17, 12:16 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1216 PM CDT MON JUN 17 2013

.AVIATION...
18Z TAF ISSUANCE
MAIN AVIATION CONCERN FOR THE NEXT 24 HOURS WILL BE THE POTENTIAL
FOR SHOWERS AND THUNDERSTORMS TO AFFECT THE TERMINALS THIS
AFTERNOON AND EVENING.

CURRENTLY WINDS ARE LIGHT AND THERE ARE NO VSBY OR CIGS
RESTRICTIONS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE
ACROSS MUCH OF THE REGION BY MID AFTERNOON TODAY AND PERSIST INTO
THE EVENING HOURS. CANNOT CURRENTLY PINPOINT AN EXACT TIME
CONVECTION WILL AFFECT SITES SO FOR NOW JUST INCLUDED A TEMPO
GROUP FROM 1721/1801 INSTEAD OF A PREVAILING. WINDS WILL ALSO BE
VERY GUSTY/STRONG IN THE VICINITY OF ANY THUNDERSTORMS. THERE IS
A CHANCE FOR SOME SEVERE WEATHER LATER THIS AFTERNOON FOR
GENERALLY KHOB/KMAF AND MAYBE EVEN KINK. SOME STORMS COULD PRODUCE
DAMAGING WINDS IN EXCESS OF 60MPH AND LARGE HAIL. FREQUENT
LIGHTNING AND HEAVY RAINFALL COULD BE A PROBLEM AS WELL.

&&

.PREV DISCUSSION... /ISSUED 1027 AM CDT MON JUN 17 2013/

UPDATE...
ISSUED A QUICK UPDATE TO INCLUDE MENTION OF SEVERE THUNDERSTORMS
IN THE NORTHEASTERN ZONES THROUGH TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO INCREASE THIS AFTERNOON ACROSS MUCH
OF THE AREA AS A CONVERGENT BOUNDARY TO THE NORTH SINKS FARTHER
SOUTH INTO THE PERMIAN BASIN REGION. THIS BOUNDARY WILL BECOME A
FOCUS FOR POTENTIAL SEVERE WEATHER LATER TODAY INTO THIS EVENING.
NOT QUITE SURE WHERE THE EXACT POSITION OF THIS BOUNDARY WILL BE
BUT BEST THINKING IS IT WILL BE ORIENTED NEAR A SOUTHEAST NEW
MEXICO TO SOUTHERN PERMIAN BASIN LINE. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL WITH THE ADDITION OF LOCALIZED HEAVY
RAINFALL. OTHERWISE...PACKAGE WAS SENT AND NO OTHER CHANGES WERE
MADE.

PREV DISCUSSION... /ISSUED 421 AM CDT MON JUN 17 2013/

DISCUSSION...

MUCH THE SAME SETUP WILL PREVAIL OVER SOUTHEAST NEW MEXICO AND WEST
TEXAS TODAY WITH AN UPPER RIDGE ROOSTING OVER NORTHERN MEXICO, AND A
STEADY FEED OF MOISTURE INTO THE REGION VIA SOUTHEASTERLY LOW LEVEL
WINDS.  AN MCS CONTINUED TO TREK SOUTHEASTWARD ALONG AND ON EITHER
SIDE OF THE RED RIVER, WITH A SMALLER CLUSTER OF SHOWERS AND STORMS
DECREASING IN INTENSITY OVER SOUTHEAST NEW MEXICO.  OUTFLOW
BOUNDARIES FROM EACH SET OF STORMS WILL LIKELY RESIDE OVER THE
REGION LATER TODAY, ALONG WITH A FEW MORE LATENT ONES FROM
CONVECTION SUNDAY AFTERNOON AND EVENING.  ALTHOUGH THE UPPER AIR
SETUP WILL BE VERY MUCH THE SAME, THERE IS ONE FAIRLY SUBSTANTIAL
DIFFERENCE, THE UPPER RIDGE WILL RETREAT SOUTHWESTWARD INTO MEXICO
AS A FEW SHORTWAVE TROUGHS TRAVERSE THE SOUTHERN ROCKIES, NEW
MEXICO, AND EVEN FAR WEST TEXAS.  THE RESULTANT DIFFLUENT FLOW ALOFT
WILL COMBINE WITH THE MID LEVEL SUPPORT PROVIDED BY THE MENTIONED
WAVES, STEEP MID LEVEL LAPSE RATES OF 7 TO 8 C/KM AND SBCAPE VALUES
IN THE 1500 TO 2500 J/KG RANGE TO SPARK SCATTERED THUNDERSTORM
DEVELOPMENT OVER THE AREA THIS AFTERNOON AND EVENING.  A FEW STORMS
COULD BE SEVERE, BUT CONSIDERING THE RELATIVELY WEAK SHEAR AND
TROPICAL AIRMASS, DO NOT ANTICIPATE A WIDESPREAD SEVERE EVENT.
HEAVY RAINFALL COULD PRESENT A PROBLEM SINCE THE STRONGER STORMS
WILL ALSO DUMP AN INCH OR MORE PER HOUR RAINFALL.  LATER TONIGHT, AN
MCS COULD CLIP THE WESTERN LOW ROLLING PLAINS, WITH A LINE OR
CLUSTER OF STORMS POSSIBLY PRODUCING STRONG WINDS AND MORE HEAVY
RAINFALL.

WE COULD SEE ANOTHER ROUND OF THUNDERSTORMS TUESDAY WITH THE UPPER
RIDGE IN A SIMILAR POSITION AND THE MOIST, UNSTABLE AIRMASS STILL
OVER THE AREA.  COVERAGE OF STORMS WILL DEPEND SOMEWHAT ON HOW
THINGS PAN OUT TODAY, BUT THINK THE HIGHER TERRAIN AND NORTHERN/
CENTRAL PERMIAN BASIN WHERE A RESIDUAL BOUNDARY MAY LIE WILL BE
FAVORED FOR DEVELOPMENT.  THE HOT CONDITIONS WILL CONTINUE THROUGH
THE REST OF THE WEEK AS THE UPPER RIDGE MOVES OVER THE AREA
WEDNESDAY, BUT CONTINUES EASTWARD THEREAFTER.  SOUTHEAST NEW MEXICO
AND THE HIGHER TERRAIN OF WEST TEXAS WILL BE FAVORED FOR ADDITIONAL
CONVECTION WEDNESDAY THROUGH FRIDAY, ESPECIALLY IF THE UPPER RIDGE
IS TRANSIENT.  MEDIUM RANGE MODELS DIVERGE THIS WEEKEND, EVEN MORESO
THAN LATE THIS WEEK.  SOME KEEP THE RIDGE OVER THE AREA WHILE OTHERS
SHIFT IT INTO THE EASTERN CONUS.  FOR NOW, HAVE KEPT LOW ORDER POPS
OVER THE WEST THROUGH LATE THIS WEEK AND TEMPS HOT.  LATER SHIFTS
WILL HAVE TO MONITOR WHETHER ANOTHER UPPER LOW IMPINGES UPON THE
AREA AROUND THE WESTERN PERIPHERY OF A FURTHER EAST UPPER RIDGE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, Jun 17, 10:44 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 AM CDT MON JUN 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181545-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1044 AM CDT MON JUN 17 2013 /944 AM MDT MON JUN 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. SOME STORMS COULD BECOME STRONG
TO SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS POSSIBLE. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE
TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT ESPECIALLY
ACROSS THE NORTHERN PERMIAN BASIN.

AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE SIGNIFICANTLY
WEDNESDAY
THROUGH FRIDAY. ISOLATED AFTERNOON AND EVENING STORMS WILL BE
POSSIBLE
ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND THE SOUTHEAST NEW
MEXICO PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY FOR PORTIONS OF
SOUTHEAST NEW MEXICO AND PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSevere Thunderstorm WarningMAFLoving, Winkler60 min
Jun 16, 7:56 PM CDTSpecial Weather StatementMAFLoving34 min
Jun 17, 2:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell59 min
Jun 17, 4:20 PM CDTSpecial Weather StatementMAFBrewster25 min
Jun 17, 4:26 PM CDTSpecial Weather StatementMAFPresidio34 min
Jun 17, 4:37 PM CDTSevere Thunderstorm WarningMAFPresidio53 min
Jun 17, 4:43 PM CDTSpecial Weather StatementMAFCulberson47 min
Jun 17, 4:52 PM CDTSpecial Weather StatementMAF23 min
Jun 17, 5:11 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 17, 5:26 PM CDTSpecial Weather StatementMAF49 min
Jun 17, 5:29 PM CDTSpecial Weather StatementMAFCulberson46 min
Jun 17, 5:54 PM CDTSpecial Weather StatementMAFLoving51 min
Jun 17, 6:32 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
Jun 17, 6:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines62 min
Jun 16, 7:09 PM CDTSpecial Weather StatementMAFEddy51 min
Jun 17, 12:45 AM CDTSpecial Weather StatementMAFEddy30 min
Jun 17, 2:01 AM CDTAreal Flood AdvisoryMAFEddy4 hr
Jun 17, 3:02 PM CDTSpecial Weather StatementMAFEddy28 min
Jun 17, 3:14 PM CDTSevere Thunderstorm WarningMAFEddy61 min
Jun 17, 3:33 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Jun 17, 3:54 PM CDTFlash Flood WarningMAFEddy3 hr
Jun 17, 4:17 PM CDTSpecial Weather StatementMAFEddy43 min
Jun 17, 5:44 PM CDTSevere Thunderstorm WarningMAFLea61 min
Jun 17, 6:29 PM CDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.